Virginia, 2006

Flood in Virginia, September 14 to 15, 2006

September 14 to 15, 2006 · NWS RNK · 1 event in 1 county or zone

Southside Virginia and portions of the North Carolina piedmont recieved some heavy rain during the overnight hours of 13-14 September, which resulted in minor flooding along the Dan River at South Boston. 85 feet at 11 am on the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southside Virginia and portions of the North Carolina piedmont recieved some heavy rain during the overnight hours of 13-14 September, which resulted in minor flooding along the Dan River at South Boston. The River crested at 21.85 feet at 11 am on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 14, 6:35 PM EST, 33 minutes earlier.

Area forecast discussion, Sep 14, 6:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU SEP 14 2006

.AVIATION...

VFR CONDITIONS WITH AREAS OF MVFR/IFR FOG EXPECTED DURING THE
PERIOD. THE COMBINATION OF LIGHT WINDS AND A MOIST GROUND FROM
RECENT RAINFALL WILL RESULT FOG/LOW STRATUS OVERNIGHT...ESPECIALLY
ACROSS THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. KLYH...KDAN...KLWB
WILL DROP TO IFR CONDITIONS OR LOWER OVERNIGHT...AND EVEN KBLF FOR A
BRIEF PERIOD EXPECTING STRATUS TO ADVECT INTO BLF TOWARD DAYBREAK.
SHALLOW MORNING FOG WILL LIFT BY 15Z. SCT TO BKN CU WILL DEVELOP
FRIDAY WITH WIDELY SCT MVFR AFTERNOON SHOWERS POSSIBLE WITH THE
UPPER LOW. MOUNTAIN OBSCURATIONS ARE POSSIBLE LATE TONIGHT INTO
FRIDAY MORNING.

&&

.PREV DISCUSSION...
 (ISSUED 239 PM EDT THU SEP 14 2006)

SHORT TERM /TONIGHT/...

MOIST GROUND FROM RECENT RAINFALL WILL SETUP A FOG/LOW STRATUS
SCENARIO TONIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. FOR NOW GOING
WITH AREAS OF FOG LATE TONIGHT OUT EAST...AND ACROSS THE MOUNTAIN
VALLEYS...WITH LOCALLY DENSE VALLEY FOG IN TYPICAL SPOTS. WILL HAVE
TO MONITOR CLEARING TRENDS THIS EVENING...AND LOW LVL TEMP SETUP TO
SEE IF IT TURNS OUT TO BE MORE FOG THAN STRATUS. POTENTIAL EXISTS
FOR DENSE FOG ADVISORY...BUT WILL AWAIT BEYOND SUNSET AND 00Z
SOUNDINGS TO DETERMINE IF THIS IS NEEDED.

LONG TERM /FRIDAY THROUGH THURSDAY/...

CLOSED UPPER LOW OVER THE MID ATLANTIC WILL CREATE A CHALLENGING
FORECAST IN TERMS OF CLOUDS/TEMPS. 12Z GFS/NAM SHOW A COUPLE OF
POTENT SHORTWAVES ROTATING THRU ON THE BACKSIDE OF THE LOW FRIDAY
AND FRIDAY NIGHT. DEEPEST MOISTURE HOWEVER WILL BE WELL EAST OF
THE CWA...SO ONLY EXPECTING ISOLATED SHOWERS ACROSS THE NRN/ERN
CWA FRIDAY AFTERNOON AND NIGHT. FURTHER SW DRIER AIR WILL ALLOW
FOR MORE SUNSHINE. A COOL NIGHT EXPECTED FRI NIGHT...AS SFC HIGH
BUILDS IN FROM THE NW. STILL LOOKING AT GOOD SETUP FOR RVR VALLEY
FOG IN THE MTNS.

5H RIDGE BUILDS BACK IN SAT NIGHT. SFC HIGH
OVERHEAD THE SRN APPS LOOKS TO PROVIDE ANOTHER COOL NIGHT SAT
NIGHT...SO WENT CLOSER TO MAV MOS. WARMER DAY SUNDAY...AS FLOW
TURNS SW.

SUN NIGHT-THU...

MODELS ARE IN PRETTY GOOD AGREEMENT EARLY THIS PERIOD WITH AN
AMPLIFIED PATTERN...WITH 5H TROF MOVING IN BY TUESDAY. LOOKING AT A
COLD FRONT ARRIVING IN THE WRN CWA MON NIGHT...EXITING THE CWA BY
MIDDAY TUESDAY. MODELS DIFFER THEN WED-THU WITH THE
AMPLIFICATION...THEREFORE GOING MORE WITH AN ENSEMBLE BLEND OF THE
00Z GFS...WHICH IS CLOSE TO THE 06Z GFS SOLUTION. THIS KEEPS THE ERN
2/3 OF THE U.S. IN A BROAD TROUGH...AND FOR OUR AREA WED-THU LOOKS
DRY WITH HIGH PRESSURE IN CONTROL.

AVIATION...

WEAK NW FLOW BRINGING JUST ENOUGH DRYING TO AREAS EAST OF THE BLUE
RIDGE TO SCATTER OUT THE LOW CLOUDS. WITH THE WIDESPREAD RAINFALL
FROM WED AND LAST NIGHT...THIS IS A GOOD PATTERN FOR FOG AND STRATUS
DEVELOPMENT ACROSS THE PIEDMONT...AND ALSO IN THE MOUNTAIN VALLEYS.
I HAVE BROUGHT LYH...DAN...LWB TO IFR OR LOWER OVERNIGHT...AND EVEN
BLF FOR A BRIEF PERIOD EXPECTING STRTUS TO ADVECT INTO BLF TOWARD
DAYBREAK. ONLY SPOT WHERE IFR IS A LOW ENOUGH CHANCE NOT TO PUT IN
THE FCST IS ROA. IFR CONDITIONS...IF THEY DEVELOP...WILL LIFT MOST
LOCATIONS BY 15Z AS LOW LEVEL MOISTURE WILL BE FAIRLY SHALLOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

07
Hazardous weather outlook, Sep 14, 2:52 AM EST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EDT THU SEP 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
352 AM EDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
September 14, 7:08 PM EST to September 15, 9:35 PM EST
Where
Halifax County, South Boston
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534512.